Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC

July 27, 2002Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 27, 2002, 4:39 PM EDT for Pamlico County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 4:39 PM EDT (20:39 UTC)
Expired
Jul 27, 2002, 5:30 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:13 PM EDTHail 0.75Whortonville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS52 KMHX 272039
SVRMHX
NCC137-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
439 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOWLAND...OR ABOUT 15 MILES NORTHEAST OF
  BAYBORO...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RURAL NORTHEASTERN PAMLICO COUNTY AT 450 PM EDT.
   RURAL EASTERN PAMLICO COUNTY AT 500 PM EDT.

 OTHER LOCATIONS IN THE WARNING INCLUDE HOBUCKEN.

THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3540 7655 3526 7670 3505 7645 3522 7627

6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:07 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 2:07 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
207 PM EDT SAT JUL 27 2002

...HOT AND HUMID NEXT 2 DAYS...

A S/W WILL MOVE SE ACROSS VA TONIGHT AND WILL PROBABLY TRIGGER
SOME SCATTERED TSTMS LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT.
THEN IT LOOKS LIKE WE WILL BE DRY (PCPN WISE) THROUGH MON. IT
WILL BE HOT AND HUMID TOMORROW THROUGH TUE WITH TEMPS 95-100 FOR
THE COASTAL PLAIN TAPERING OFF TO NEAR 90 FOR THE SOUTHERN OUTER
BANKS. SW WINDS WILL RULE THROUGH TUE AND THE BREEZE WILL FEEL
GOOD WITH HEAT INDICES FROM 105-110 TOMORROW AND MON WITH A FEW
SPOTS GETTING TO 110-115 IF WE REACH 100 FOR A TEMP. AVN IS THE
MODEL OF CHOICE AS IT CONTINUES TO ACCURATELY DEPICT FEATURES WHERE
PCPN IS OCCURRING.

WILL SEND ANOTHER SPS TO FRESHEN UP UPCOMING HOT AND HUMID
CONDITIONS. THANKS AKQ FOR COORDINATION.

TEMPS...WILL USE A BLEND OF THE FWC AND MAV.

EXTENDED...UPPER HIGH OFF THE SE U.S. COAST WILL RIDGE ACROSS E NC
MON NIGHT AND TUE THEN A WEAK S/W APPROACHES FROM THE W WED. A
WEAK SFC LOW DEVELOPS THU OVER THE CAROLINAS AND CONTINUES TO HANG
AROUND UNTIL EARLY AM SAT. SO WILL GO WITH CHANCE POPS FROM LATE
WED THROUGH FRI THEN A SLIGHT CHANCE OF RW EARLY SAT NEAR THE COAST.
TOASTY TEMPS WILL CONTINUE TUE THEN CLOSER TO NORMAL THE REST OF
THE WEEK.

MARINE...ALL WATERS NOW HAVE A SSW/SW FLOW AND WILL BE ABLE TO
FURTHER COMBINE OUR MARINE ZONES IN THE UPCOMING FCST. WINDS/SEAS
WILL BE A LITTLE HIGHER OVER SRN SECTIONS OVERNIGHT...BUT STILL WELL
BLO SCA CRITERIA WITH LARGELY 4 FOOTERS INCLUDING A LITTLE BIT OF A E/SE
SWELL. THE ONLY PERIOD WHERE WE MIGHT SEE PSBL NEAR-SCA CONDITIONS WILL
BE IN THE MON NIGHT TIMEFRAME AS GRADIENT TIGHTENS A BIT AND WILL
CONTINUE TO ADVERTISE PSBL SCA CONDITIONS WITH SW WINDS 20 TO 25 KT
AND SEAS PSBLY UP TO 5 FEET.

.MHX...NONE.

SHAFFER/COLLINS

In the hours before

Special weather statement, Jul 27, 2:38 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
238 PM EDT SAT JUL 27 2002

...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS...

A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN
SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR
ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES
ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX
VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE
WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT
ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY.

CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE
FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME
CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE
WHO MAY BE AT RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

COLLINS
Special weather statement, Jul 27, 2:47 PM EDT, 1 hour 52 minutes before
NCZ029-044>047-079>081-090>095-098-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT SAT JUL 27 2002

...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE
DAYS...

A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE
IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM
HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT
WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO
MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY
MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN
THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE
REQUIRED FOR SUNDAY AND MONDAY.

CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE
USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION,
CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM
PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES,
OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

COLLINS
Special weather statement, Jul 27, 4:34 PM EDT, 5 minutes before
NCZ094-272115-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
434 PM EDT SAT JUL 27 2002

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 515 PM
EDT...

AT 434 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
PAMLICO COUNTY...OR ABOUT 15 MILES NORTHEAST OF BAYBORO...MOVING
SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBUCKEN AT
445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
LOWLAND.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:39 PM EDTSpecial Marine WarningMHX81 min
Jul 27, 6:12 PM EDTSpecial Marine WarningMHX63 min
Jul 27, 6:37 PM EDTSpecial Marine WarningMHX83 min
Jul 27, 7:44 PM EDTFlash Flood WarningMHXCarteret2 hr
Jul 27, 7:55 PM EDTSpecial Marine WarningMHX95 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.